, Volume 49, Issue 1-2, pp 133-135

Electroconvulsive therapy in Parkinsonian patients with the “on-off” syndrome

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Summary

Marked, abrupt and disabling oscillations in motor performance—the “on-off” phenomenon-frequently occur in the course of long-term levo-dopa therapy for Parkinson's disease. Although these fluctuations are usually refractory to available medications it has recently been suggested that electroconvulsive therapy (ECT) may be beneficial.

Five Parkinsonian patients with incapacitating and unpredictable “on-off” changes who were free of significant depression were given conventional bilateral ECT while usual drug regimens were maintained. While ECT was well tolerated, after a total of six treatments no significant improvement in Parkinsonian disabilities or “on-off” changes were seen.